Get the Skinny! This is just part of the article. Want the complete story, plus a host of other cutting-edge articles to make your job easier? Sign up!
Skin side effects associated with chemotherapy are generally not life-threatening, but care and treatment can be life-enhancing, helping to significantly improve quality of life. Not only is skin fragile because of cancer treatments, but also the majority of clients receiving targeted therapies experience an acnelike rash. In most cases, the rash appears on the face, scalp, chest, back and around the ears. Although labeled as acne, this is not the same as teenage acne. Why this acne occurs is not well understood. The signaling pathways for the formation of the skin layers are thought to be disrupted. There are not increased glandular secretions.
Some physicians may try to prevent the acnelike rash or treat it with antibiotics and/or steroid creams. Some may refer to a dermatologist. These rashes gradually disappear when treatment ends without any long-term consequences. Although not considered life-threatening, these skin changes are difficult and have caused some people to stop treatments.
Initial assessment and analysis. It is tempting to diagnose a client’s needs by virtue of experience. Of course experience helps, but first, a reminder about getting back to the basics. You should be using an intake form. The responses to the following questions will generate invaluable information.
- What medical treatments has the client received?
- What medical treatments is the client currently receiving?
- How long has the client been in treatment?
- What side effects are being experienced by the client?
- Is the client having any pain?
Want the rest of the story? Simply sign up. It’s easy. Plus, it only takes 1 minute and it’s free!